MAUDE Adverse Event Report: CONMED CORPORATION SINGULAR POLYPECTOMY SNARE, EXTRA SMALL, OVAL

CONMED CORPORATION SINGULAR POLYPECTOMY SNARE, EXTRA SMALL, OVAL
Catalog Number 000991
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Four (4) singular polypectomy snare, extra small, oval devices were received at the qa lab on (b)(6) 2016, two (2) "used/damaged" devices, and, two (2) unopened lot sample devices.The two (2) used devices were both found to have detached loops; however, only one device had the detached loop returned with the product.A magnified inspection of the collets on each device that holds the snare loop to the drive wire indicated some deformity of the swage area.The opening appears flared and lacks the usual "hour glass" shape usually associated with the swaged collet.The one (1) detached loop returned from the two (2) used devices was examined and found to have little or no deformation from its original shape suggesting that little force was needed to extract the loop from the collet.A functional test was performed on the unopened returned snares using a force gauge.The loops were pulled at 10 lbs.With no failures confirming the conformance of the (b)(6) pull test specification.This lot was manufactured on (b)(6) 2015.A review of the device history record for this lot found no non-conformances or abnormalities noted during the manufacturing process that could have caused or contributed to the reported issue.There have been no other similar complaints received on this lot which contained a total of two hundred forty (240) units.A two (2) year review of product history for this device family showed a total of four (4) complaints for snares with detached loops, including this complaint.During this same two (2) year period, over 455,670 units were sold worldwide making the occurrence rate for this reported failure mode 0.0009 percent.Based on the evaluation it is believed the two (2) returned devices with detached snare loops were not placed properly into the machine during the snare loop/cable crimping manufacturing process.A root cause investigation will be opened regarding this complaint and failure mode.The singular polypectomy snare, extra small, oval, is a single use device intended for endoscopic resection of a polypoid lesion.This snare may be used in conjunction with an electrosurgical generator.The ifu, instructions for use, states under the section, instructions for use for polypectomy; - inspect the snare device for kinks, fraying wire or any other damage that may have occurred during transit.Open and close the snare loop to confirm smooth movement.Do not use if snare device is damaged.To reduce risk of patient injury the ifu provides the following warnings and precautions: - to help prevent inadvertent injury or perforation of internal organs and body structure, polypectomy should always be performed under direct endoscopic vision.- perforation of the bowel may occur during polypectomy, especially when a deep portion of the wall is caught in the snare.It is also possible to transmit current from the snare wire through the submucosa to the serosa of the colon.Full-thickness necrosis may result, with subsequent perforation.
 
Event or Problem Description
It was reported by the end-user facility that during the use of a singular polypectomy snare, the snare loop fell off of the device and into the patient's bowel on its second pass.The loop was retrieved and per report there was no injury to the patient.

Brand Name
SINGULAR POLYPECTOMY SNARE, EXTRA SMALL, OVAL
Common Device Name
POLYPECTOMY SNARE
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key5463812
Report Number3007305485-2016-00009
Device Sequence Number265621
Product Code FDI
UDI-Device Identifier00653405053265
UDI-Public(01)00653405053265(17)170916(30)1(10)201509174
Combination Product (Y/N)N
Initial Reporter StateVT
Initial Reporter CountryUS
PMA/510(K) Number
K820430
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial
Report Date (Section B) 02/03/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/16/2017
Device Catalogue Number000991
Device Lot Number201509174
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/08/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2016
Initial Report FDA Received Date02/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;